Thunderstorm Wind, Lincoln
- When
- August 17, 7:15 PM MST
- Where
- Lincoln County, Kemmerer Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.830, -110.570
A 59 mph wind gust was reported at Kemmerer Municipal Airport.
A cold front moved across Wyoming and generated strong thunderstorms on its trek east. A thunderstorm produced a 59 mph wind gust at Kemmerer Municipal Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front moved across Wyoming and generated strong thunderstorms on its trek east. A thunderstorm produced a 59 mph wind gust at Kemmerer Municipal Airport. Farther north, penny-sized hail was reported at Jackson. In the Bighorn Basin, a 63 mph wind gust was reported at North Big Horn County Airport near Cowley following passage of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 3:45 PM MST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 445 PM MDT Tue Aug 17 2021 .SHORT TERM...This afternoon through Wednesday night Clouds and virga showers are moving over portions of the forecast area this morning. One batch traversed northern portions earlier this morning around sunrise and is exiting over the Bighorns toward Sheridan County. The other batch is from a wide area of showers from southeast ID and northern UT moving into far western portions. The latter activity is being produced by a weak shortwave. Another lead shortwave will approach western portions this afternoon. Both shortwaves will help initiate the isolated to widely scattered convection this afternoon over western and northern portions. Little to no precipitation is expected with these showers and storms. Have decided to leave western portions out of the Red Flag Warning, due to the isolated/widely scattered nature of these storms. Southwest winds will continue to increase by midday through the afternoon. Gusts of 25 to 35 mph will be widespread, with far northern portions staying relatively light. Today will be the hottest day through the next seven days, with near record highs again possible this afternoon. The Red Flag Warnings will remain in effect through 9 PM for central and southern portions, including Johnson County, as a result of these conditions. The mid/upper level closed low that has been discussed over the last several shifts will continue its slow progression toward the Cowboy State today. It is currently over WA this morning and steadily makes its way over eastern WA/OR through the overnight hours tonight. As it does so, additional embedded shortwaves will move over the forecast area tonight. This will bring additional showers over central and western portions. Precipitation amounts will remain light, less than 0.10". The cold front will enter northern portions around midnight, with northwest winds increasing to 20 to 25 mph with gusts up to 45 mph. Pressure rises of 5-7mb will also occur behind the front, supporting this increased wind. Rain showers over central portion and the west will continue to increase Wednesday morning into the afternoon, as the closed low moves over ID and the cold front makes its way toward the Divide. Rain showers will become widespread across the west in the morning, spreading eastward over central portions by the afternoon. Chances are good for a wetting rain in these areas, with precipitation amounts generally ranging between 0.15 to 0.40". The higher amounts look to occur over the western mountains. Highs Wednesday will be 15 to 25 degrees cooler across the forecast area, as a result of the cold front and the increased clouds. Areas like Cody and Powell will be 30 degrees cooler! There is a marginal risk for severe weather Wednesday as well, especially across the south. This area will remain in the warm sector of the storm. Additionally, CAPE values around 1000 J/kg and a LI between -2 and -4 will be in place. Landspouts will be a possibility in the Wind River Basin. The cold front is expected to have reached the Divide by midday. This will result in north-northeast winds at the surface. 700mb winds from the southwest, backing to the south through the afternoon will create strong directional shear in this area. Smoke is also expected to thin out from south to north through the day, except over the far west. Rain will be widespread across the forecast area Wednesday night. The heaviest rain is expected during this time, with 0.25 to 0.60" expected. The higher amounts will occur over the Wind River Basin and southern portions of the Bighorn Basin, while the lighter amounts occur over the far west. .LONG TERM...Thursday through Tuesday Issued at 200 PM MDT Tue Aug 17 2021 Thursday morning will see the strong upper-level low centered over the UT/ID/NV triple point, with good southerly mid- and upper-level flow directed into the forecast area. Widespread precipitation should be ongoing with a weak shortwave trough moving from northern UT into western WY. This will likely bring moderate precipitation to western WY, with isolated showers elsewhere. As the low center moves eastward to southwest WY, the mid-layers should destabilize for scattered showers and thunderstorms, with some areas of moderate to heavy precipitation. Also, the highest elevations could see snow as 700mb temps drop to around +2C. Models are a bit uncertain on the path of the low center from this point onward, with the NAM being the slower option and the GFS wanting to eject the low into SD rather quickly. ECMWF seems to agree with the GFS right now, so wouldn't be surprised if precipitation seems to cut off sooner than expected from the SW toward the NE. Regardless, parts of central and northern WY are likely to receive a good amount of water with this system by late Friday. Thursday afternoon could also see some stronger storms across Johnson and Natrona Counties as the low center provides good instability during the afternoon hours. A weak shortwave ridge graces the forecast area late Friday into Saturday, though the flow quickly becomes SW with high clouds moving in as another trough in the Pacific Northwest progresses in the flow. Scattered to widespread showers and thunderstorms can be expected again as from Saturday afternoon through Sunday morning, with higher precipitation across northern WY. Temperatures Thursday through Saturday will be below normal with this active pattern. Model guidance is then showing warming zonal flow returning to the area Sunday afternoon through Tuesday. Temps will increase to near normal and winds will be breezy to windy during the afternoons and evenings under mostly dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 430 PM MDT Tue Aug 17 2021 Showers and thunderstorms will increase in coverage over the region after 00Z through 12Z. Some wind gusts over 40 knots will occur from some storms along with brief heavy rain. Local MVFR conditions will be possible. Smoke will continue to impact visibility with local MVFR conditions. A cold front will move into northern WY after 09Z tonight with a wind shift to the north. On Wednesday showers and some thunderstorms will occur over the west with gusty wind and areas of moderate to heavy rain. Showers and storms will increase in coverage after 20Z along and east of the divide. Areas of MVFR conditions will occur in the west Wednesday, then local MVFR conditions east of the divide after 20Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Red Flag Warnings remain in effect today across central and southern portions, including zone 281. Southwest winds with gusts of 25 to 35 mph will be widespread across the forecast area this afternoon. These winds, combined with near record high temperatures and RH values between 10 and 15 percent, will lead to the critical fire weather conditions. Isolated to widely scattered virga showers/dry thunderstorms will move over western and central portions this afternoon and evening. A cold front will move through northern portions tonight, with northwest wind gusts of 40 to 45 mph occurring mainly in zone 275. Northwest winds will impact northern portions of 281 by sunrise Wednesday morning. Rainshowers/embedded thunderstorms will occur over the west Wednesday morning, spreading into central portions in the afternoon and become widespread Wednesday night. Wetting rains are expected with this storm, with the heaviest precipitation is expected in the Wind River Basin and the surrounding areas. Temperatures will be much cooler as well through Friday, with highs 15 to 30 degrees cooler Wednesday. There remains the possibility for minor snow accumulations Wednesday night into Thursday around 10kft. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for WYZ277>283-285- 287>289-300. && SHORT TERM...LaVoie LONG TERM...McDonald AVIATION...AR FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 332 AM MDT Tue Aug 17 2021 WYZ001>020-022>030-180945- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 332 AM MDT Tue Aug 17 2021 ...Red Flag Warning over central and southern portions from Noon to 9 PM Today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather conditions over central and southern areas; elevated fire weather conditions elsewhere. Isolated to locally scattered thunderstorms over western and northern portions. Strong winds will be the main hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday...Much cooler with scattered to numerous showers and thunderstorms. Minor snow accumulations possible above 10,500 feet Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
435 PM MDT Tue Aug 17 2021
WYZ001-012-013-172315-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
435 PM MDT Tue Aug 17 2021
...A few thunderstorms will impact portions of west central Teton
County through 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a few thunderstorm over
or near Alta, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Brief heavy
rain will also occur with these storms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could lead to breaking small tree limbs and
would blow around unsecured objects.
This storm will remain over mainly rural areas of southwestern
Yellowstone National Park, northwestern Jackson Hole and
northwestern Teton and Gros Ventre Mountains. This includes the
following locations...Jackson Lake Lodge, Jenny Lake, Signal
Mountain Lodge, Lizard Creek Campground, Jackson Lake and Jenny Lake
Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4421 11105 4424 11104 4396 11043 4354 11089
4364 11105
TIME...MOT...LOC 2233Z 215DEG 30KT 4376 11106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ARSpecial Weather Statement National Weather Service Riverton WY 705 PM MDT Tue Aug 17 2021 WYZ024-026>030-180400- Salt River and Wyoming Ranges-Upper Green River Basin- South Lincoln County-Rock Springs and Green River-Flaming Gorge- East Sweetwater County- Including the cities of La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 705 PM MDT Tue Aug 17 2021 ...Showers and Thunderstorms with potential Strong Wind Gusts... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms will produce wind gusts from 35 to 50 mph as they move through these areas. Brief heavy rain will occur. * WHERE...Southwest Wyoming. * WHEN...Through 10 PM. * ADDITIONAL DETAILS...Strong wind gusts may occur well ahead of any rain or thunder, as well as during the thunderstorm. Move indoors when storms approach, and secure loose objects that may become flying debris.
Special Weather Statement National Weather Service Riverton WY 756 PM MDT Tue Aug 17 2021 WYZ023-180400- Star Valley- Including the cities of Afton, Alpine, Star Valley Ranch, and Thayne 756 PM MDT Tue Aug 17 2021 ...Showers and Thunderstorms with potential Strong Wind Gusts... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms will produce wind gusts from 35 to 50 mph as they move through the area. Brief heavy rain will occur. * WHERE...Star Valley. * WHEN...815 PM through 10 PM. * ADDITIONAL DETAILS...Strong wind gusts may occur well ahead of any rain or thunder, as well as during the thunderstorm. Move indoors when storms approach, and secure loose objects that may become flying debris.
The Salt Lake City radar (KMTX), 169 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
A 59 mph wind gust was reported at Kemmerer Municipal Airport.
The Teton County Emergency Manager reported penny-sized hail in Jackson.
A wind gust to 63 mph was measured at the North Big Horn County Airport near Cowley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971536, 971537, 971544.